Tennessee, 2011

Excessive Heat in Tennessee, August 3 to 7, 2011

August 3 to 7, 2011 · NWS MEG · 21 events in 20 counties and zones

A strong upper ridge of high pressure moved over the Mid-South during the beginning of August. very hot temperatures with readings near 100 degrees combined with humid conditions to produce dangerous heat indices between 110 to 120 degrees.

Where it happened

Every event with a place to put it; 21 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
3
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
21

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MEG wrote it up.

A strong upper ridge of high pressure moved over the Mid-South during the beginning of August. As a result...very hot temperatures with readings near 100 degrees combined with humid conditions to produce dangerous heat indices between 110 to 120 degrees. Three deaths occurred as a result.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before the first event at Aug 3, 9:35 AM CST, 1 hour 25 minutes earlier.

Area forecast discussion, Aug 3, 9:35 AM CST, 1 hour 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MEMPHIS TN
1035 AM CDT WED AUG 3 2011

.DISCUSSION...

TODAY WILL BE THE HOTTEST DAY OF THE YEAR SO FAR ACROSS THE MID
SOUTH. VERY HOT AIR ASSOCIATED WITH A LARGE UPPER LEVEL HIGH
PRESSURE SYSTEM OVER THE REGION CONTINUES TO SPREAD INTO THE MID
SOUTH. TEMPERATURES ARE ALREADY HITTING THE MID 90S WHICH WHEN
COMBINED WITH DEWPOINTS IN THE MID 70S IS PRODUCING HEAT INDEX
READINGS OF 105 DEGREES OR MORE...AND IT IS ONLY MID MORNING. THE
AIRMASS WILL CONTINUE TO HEAT UP THIS AFTERNOON WITH PLENTY OF
SUNSHINE. 925 MB TEMPS ARE EXPECTED TO RANGE BETWEEN 31-34C BY MID
AFTERNOON WHICH WILL SUPPORT HIGHS WELL ABOVE 100 ACROSS MUCH OF
THE FORECAST AREA. GIVEN CURRENT TRENDS DECIDED TO ADD ANOTHER
DEGREE TO HIGH TEMPS AT MOST LOCATIONS..BRINGING MEMPHIS UP TO 104
DEGREES WHICH WOULD BREAK A RECORD...SET EXACTLY ONE YEAR AGO
DURING ANOTHER MEMORABLE HEAT WAVE. HEAT INDEX VALUES WILL CLIMB
ABOVE 110 DEGREES JUST ABOUT EVERYWHERE AND CLOSE TO 120 DEGREES
ACROSS PARTS OF THE DELTA.

ANOTHER CONCERN IS THE POSSIBILITY OF THUNDERSTORMS DEVELOPING
ALONG A COLD FRONT THAT IS DRIFTING THROUGH THE OHIO VALLEY THIS
MORNING. THE 12Z NAM SHOWS DEVELOPMENT ACROSS KENTUCKY LATE THIS
AFTERNOON THAT PUSHES INTO THE NORTHERN PARTS OF THE MID SOUTH BY
EARLY THIS EVENING. THE AIRMASS ACROSS THE MID SOUTH WILL BE
QUITE UNSTABLE WITH SOUNDINGS INDICATIVE OF MICROBURST POTENTIAL.
HOWEVER MID LEVEL WIND ARE RELATIVELY WEAK WITH 0-6 KM BULK SHEAR
VALUES OF AROUND 20 KTS. AS A RESULT A FEW SEVERE STORMS WITH
DAMAGING WINDS ARE POSSIBLE. THERE IS A SLIGHT RISK FROM WALNUT
RIDGE AR TO BROWNSVILLE TN TO SAVANNAH TN THROUGH THIS EVENING.

SJM

&&

.PREV DISCUSSION... /ISSUED 323 AM CDT WED AUG 3 2011/

HOTTEST DAY OF THE YEAR EXPECTED ACROSS MUCH OF THE CWA TODAY.

A STRONG UPPER RIDGE OF HIGH PRESSURE REMAINS OVER THE MIDSOUTH THIS
MORNING. SFC WINDS ARE TURNING AROUND TO THE SOUTH OR
SOUTH-SOUTHWEST SPREADING HIGHER DEWPOINTS INTO THE CWA.
YESTERDAY...TEMPERATURES REACHED INTO THE MID 100S ACROSS CENTRAL
ARKANSAS. THIS AIRMASS WILL BE SPREADING INTO THE MIDSOUTH TODAY.
HOWEVER THERE IS A CAVEAT...A FRONT THAT CURRENTLY STRETCHES FROM
SPRINGFIELD MISSOURI TO ST. LOUIS WILL SINK SOUTHWARD AS THE DAY
PROGRESSES. A FEW TINY SHOWERS HAVE POPPED UP THIS MORNING ALREADY
IN SOUTHEAST MISSOURI. HOWEVER EXPECT THESE TO BE SHORT-LIVED
SINCE THEY ARE MOVING FURTHER AWAY FROM THE FRONT AND INTO THE
STRONG RIDGE. HOWEVER...MORE SHOWERS AND THUNDERSTORMS WILL
LIKELY FORM ALONG THE FRONT THIS AFTERNOON. EXPECT THIS ACTIVITY
AND CLOUDS ASSOCIATED WITH THE ACTIVITY TO MOVE INTO NORTHEAST
ARKANSAS...THE MISSOURI BOOTHEEL...AND EXTREME NORTHWEST TENNESSEE
AFTER 3-4 PM THIS AFTERNOON. IN ADDITION...MORE CU IS LIKELY TO
POP ACROSS THE ENTIRE CWA TODAY AHEAD OF THE FRONT. THE
COMBINATION OF THE CLOUDS AND THE SHOWERS AND THUNDERSTORMS MAY
KEEP TEMPERATURES FROM REACHING THE 105-107 DEGREE RANGE THAT
OCCURRED YESTERDAY ACROSS CENTRAL ARKANSAS. HOWEVER...102-105
DEGREES WILL BE LIKELY ACROSS THE WESTERN HALF OF THE CWA WITH
100-103 DEGREES EXPECTED ACROSS THE EASTERN HALF. THE COMBINATION
OF HOT TEMPERATURES AND HIGH DEWPOINTS IN THE LOW TO MID 70S WILL
CREATE HEAT INDICES IN THE 110 TO 117 DEGREE RANGE THIS AFTERNOON.
WILL CONTINUE WITH THE EXCESSIVE HEAT WARNING.

TONIGHT INTO THURSDAY...FORECAST BEGINS TO GET TRICKIER WITH REGARDS
TO THE HEAT AS THE WEEK PROGRESSES. THE UPPER RIDGE WILL BEGIN TO
RETREAT BACK TO THE SOUTH AND WEST AS THE FRONT WILL CONTINUE TO
SINK SOUTH INTO THE MIDSOUTH TONIGHT INTO THURSDAY. THE FRONT WILL
BECOME STALLED OUT. HIGHER DEWPOINTS IN THE MID TO UPPER 70S WILL
POOL ALONG THE FRONT. CONVECTION WILL FIRE ALONG THE FRONT PRODUCING
HIT AND MISS THUNDERSTORMS ACROSS THE ENTIRE CWA. TEMPERATURES WILL
LIKELY BE A COOLER IN THE MID 90S TO THE 101-102 DEGREE RANGE THANKS
TO THE CONVECTION. EVEN THOUGH TEMPERATURES WILL BE COOLER...THE
HIGHER DEWPOINTS WILL STILL PRODUCE HIGH HEAT INDEX VALUES.
LOCATIONS THAT DO NOT SEE RAIN ALONG AND SOUTH OF THE FRONT WILL
LIKELY SEE HEAT INDICES GREATER THAN 110 DEGREES AGAIN. WILL
CONTINUE WITH THE EXCESSIVE HEAT WARNING ACROSS MUCH OF THE CWA.
WILL KEEP EXCESSIVE HEAT WATCH FOR NORTHERN PORTIONS OF THE CWA
FOR NOW AS IT IS NOT AS CLEAR CUT IN REGARDS TO REACHING WARNING
CRITERIA. WILL LET DAY SHIFT MAKE FINAL CALL.

THURSDAY NIGHT THROUGH FRIDAY NIGHT...FRONT WILL REMAIN STALLED OVER
THE MIDSOUTH IN ADDITION TO THE AREA BEING LOCATED SLIGHTLY IN
NORTHWEST FLOW ALOFT. CHANCES FOR CONVECTION WILL CONTINUE DURING
THIS TIME FRAME. ALTHOUGH IT WILL REMAIN HIT OR MISS. PARTLY CLOUDY
TO MOSTLY CLOUDY SKIES WILL BE PREDOMINANT DURING THIS TIME FRAME
THUS WILL KEEP HIGHS ON FRIDAY EVEN A TAD COOLER THAN THURSDAY.
READINGS WILL BE IN THE LOWER 90S TO AROUND 100 DEGREES. HIGHER
DEWPOINTS WILL CONTINUE TO POOL ALONG THE FRONT. HIGH HEAT
INDICES OF GREATER THAN 110 DEGREES WILL STILL BE POSSIBLE ACROSS
PORTIONS OF THE CWA THUS WILL CONTINUE WITH THE EXCESSIVE HEAT
WATCH. OVERNIGHT LOWS WILL REMAIN WARM WITH READINGS IN THE MID
70S TO AROUND 80 DEGREES.

SATURDAY...RIDGE TRIES TO MOVE BACK TO THE NORTH AND EAST
SLIGHTLY...PUSHING THE FRONT TO JUST NORTH OF THE CWA. EXPECT ONLY
ISOLATED CONVECTION IF ANY AT ALL. HIGHS WILL BE BACK IN THE UPPER
90S TO LOW 100S. HIGH HEAT INDICES WILL BE EXPECTED AGAIN THUS THE EXCESSIVE
HEAT WATCH MAY NEED TO BE EXPANDED INTO SATURDAY.

SATURDAY NIGHT INTO SUNDAY...RIDGE RETREATS BACK TO SOUTH AND WEST
AND PUTS THE MIDSOUTH IN NORTHWEST FLOW ALOFT. EXPECT A MCS TO
DEVELOP OVER SOUTHWEST MISSOURI AND PUSH INTO THE AREA LATE SATURDAY
NIGHT INTO SUNDAY MORNING BEFORE DYING OUT. ISOLATED TO SCATTERED
CONVECTION MAY DEVELOP DURING THE AFTERNOON HOURS AS WELL. HIGHS ON
SUNDAY WILL BE BACK IN THE MID TO UPPER 90S. HEAT INDICES MAY STILL
REACH INTO THE 105-109 DEGREE RANGE ON SUNDAY.

SUNDAY NIGHT INTO MONDAY...A COLD FRONT WILL SINK SOUTH INTO THE AREA
AND PRODUCE ADDITIONAL CHANCES FOR SHOWERS AND THUNDERSTORMS. COOLER
AND SLIGHTLY DRIER AIR WILL FILTER INTO THE MIDSOUTH AND EXPECT
MONDAY MAY BE THE FIRST DAY THAT NO HEAT ADVISORY OR WARNING WILL
NEED TO BE ISSUED. HIGHS WILL BE IN THE LOWER TO MID 90S.

MONDAY NIGHT INTO TUESDAY...RIDGE CONTINUES TO RETREAT BACK TO THE
SOUTH AND WEST WHICH PUTS THE MIDSOUTH ENTRENCHED FURTHER INTO
NORTHWEST FLOW ALOFT. EXPECT SHORTWAVE AFTER SHORTWAVE TO MOVE
THROUGH THE NORTHWEST FLOW PRODUCING ONE MCS AFTER ANOTHER. THUS
CHANCES FOR SHOWERS AND THUNDERSTORMS WILL CONTINUE ACROSS THE AREA.
HIGHS WILL BE IN THE UPPER 80S TO LOWER 90S WITH LOWS IN THE LOWER
TO MID 70S.

KRM

&&

.AVIATION...

12Z TAF SET

VFR CONDITIONS EXPECTED TO CONTINUE TO PREVAIL FOR THE NEXT 24
HOURS. A COLD FRONT WILL APPROACH SLOWLY FROM THE NORTH THIS
AFTERNOON AND OVERNIGHT. ISOLATED TO SCATTERED SHOWERS AND
THUNDERSTORMS WILL DEVELOP ALONG AND AHEAD OF THE FRONT POSSIBLY
IMPACTING MKL AND JBR. INCLUDED CB GROUPS THIS AFTERNOON AT
MEM...MKL...AND JBR...AND ALSO VCTS AT MKL. SHOWERS/STORMS WILL
DIMINISH IN COVERAGE AND INTENSITY AFTER SUNSET...BUT FEEL THERE
MAY BE ENOUGH COVERAGE AROUND MKL TO WARRANT VCSH THROUGH THE
OVERNIGHT HOURS. WINDS WILL AVERAGE SOUTHWEST BETWEEN 6-8 KTS AND
WEAKEN TO AT OR BELOW 4 KTS OVERNIGHT.

&&

.PRELIMINARY POINT TEMPS/POPS...
MEM 104  84 100  82 /   0  20  20  20
MKL 101  78  97  75 /  10  30  30  30
JBR 104  80  98  77 /  10  30  30  30
TUP 104  80 102  80 /   0  10  20  20

&&

.MEG WATCHES/WARNINGS/ADVISORIES...
AR...EXCESSIVE HEAT WARNING UNTIL 7 AM CDT THURSDAY FOR CLAY-GREENE-
     LAWRENCE-RANDOLPH.

     EXCESSIVE HEAT WATCH FROM THURSDAY MORNING THROUGH FRIDAY
     EVENING FOR CLAY-GREENE-LAWRENCE-RANDOLPH.

     EXCESSIVE HEAT WARNING UNTIL 7 AM CDT FRIDAY FOR CRAIGHEAD-
     CRITTENDEN-CROSS-LEE AR-MISSISSIPPI-PHILLIPS-POINSETT-ST.
     FRANCIS.

     EXCESSIVE HEAT WATCH FROM FRIDAY MORNING THROUGH FRIDAY EVENING
     FOR CRAIGHEAD-CRITTENDEN-CROSS-LEE AR-MISSISSIPPI-PHILLIPS-
     POINSETT-ST. FRANCIS.

MO...EXCESSIVE HEAT WARNING UNTIL 7 AM CDT THURSDAY FOR DUNKLIN-
     PEMISCOT.

     EXCESSIVE HEAT WATCH FROM THURSDAY MORNING THROUGH FRIDAY
     EVENING FOR DUNKLIN-PEMISCOT.

MS...EXCESSIVE HEAT WARNING UNTIL 7 AM CDT FRIDAY FOR ALCORN-BENTON
     MS-CALHOUN-CHICKASAW-COAHOMA-DESOTO-ITAWAMBA-LAFAYETTE-LEE
     MS-MARSHALL-MONROE-PANOLA-PONTOTOC-PRENTISS-QUITMAN-
     TALLAHATCHIE-TATE-TIPPAH-TISHOMINGO-TUNICA-UNION-YALOBUSHA.

     EXCESSIVE HEAT WATCH FROM FRIDAY MORNING THROUGH FRIDAY EVENING
     FOR ALCORN-BENTON MS-CALHOUN-CHICKASAW-COAHOMA-DESOTO-
     ITAWAMBA-LAFAYETTE-LEE MS-MARSHALL-MONROE-PANOLA-PONTOTOC-
     PRENTISS-QUITMAN-TALLAHATCHIE-TATE-TIPPAH-TISHOMINGO-TUNICA-
     UNION-YALOBUSHA.

TN...EXCESSIVE HEAT WARNING UNTIL 7 AM CDT THURSDAY FOR CARROLL-
     CROCKETT-DECATUR-DYER-GIBSON-HAYWOOD-HENDERSON-HENRY-LAKE-
     LAUDERDALE-MADISON-OBION-WEAKLEY.

     EXCESSIVE HEAT WATCH FROM THURSDAY MORNING THROUGH FRIDAY
     EVENING FOR CARROLL-CROCKETT-DECATUR-DYER-GIBSON-HAYWOOD-
     HENDERSON-HENRY-LAKE-LAUDERDALE-MADISON-OBION-WEAKLEY.

     EXCESSIVE HEAT WARNING UNTIL 7 AM CDT FRIDAY FOR CHESTER-FAYETTE-
     HARDEMAN-HARDIN-MCNAIRY-SHELBY-TIPTON.

     EXCESSIVE HEAT WATCH FROM FRIDAY MORNING THROUGH FRIDAY EVENING
     FOR CHESTER-FAYETTE-HARDEMAN-HARDIN-MCNAIRY-SHELBY-TIPTON.

&&
Hazardous weather outlook, Aug 3, 9:45 AM CST, 1 hour 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MEMPHIS TN
1045 AM CDT WED AUG 3 2011

ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-
MSZ001>017-020>024-TNZ001>004-019>021-048>055-088>092-041215-
ALCORN-BENTON MS-CALHOUN-CARROLL-CHESTER-CHICKASAW-CLAY-COAHOMA-
CRAIGHEAD-CRITTENDEN-CROCKETT-CROSS-DESOTO-DECATUR-DUNKLIN-DYER-
FAYETTE-GIBSON-GREENE-HARDEMAN-HARDIN-HAYWOOD-HENDERSON-HENRY-
ITAWAMBA-LAFAYETTE-LAKE-LAUDERDALE-LAWRENCE-LEE AR-LEE MS-MADISON-
MARSHALL-MCNAIRY-MISSISSIPPI-MONROE-OBION-PANOLA-PEMISCOT-
PHILLIPS-POINSETT-PONTOTOC-PRENTISS-QUITMAN-RANDOLPH-SHELBY-
ST. FRANCIS-TALLAHATCHIE-TATE-TIPPAH-TIPTON-TISHOMINGO-TUNICA-
UNION-WEAKLEY-YALOBUSHA-
1045 AM CDT WED AUG 3 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST ARKANSAS...
THE MISSOURI BOOTHEEL...NORTH MISSISSIPPI...AND WEST TENNESSEE.

.DAY ONE...TODAY AND TONIGHT

AN EXCESSIVE HEAT WARNING IS NOW IN EFFECT FOR THE ENTIRE MID-SOUTH
TODAY INTO TONIGHT AS HOT TEMPERATURES WILL COMBINE WITH HIGH
HUMIDITY LEVELS TO PRODUCE HEAT INDICES BETWEEN 110 AND 120 DEGREES.

THERE IS A SLIGHT RISK OF SEVERE STORMS NORTH OF A LINE FROM WALNUT
RIDGE ARKANSAS TO BROWNSVILLE TENNESSEE TO SAVANNAH TENNESSEE. A
FEW SEVERE STORMS ARE POSSIBLE LATE THIS AFTERNOON INTO THIS
EVENING. THE MAIN THREAT FROM THESE STORMS WILL BE DAMAGING WINDS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

EXCESSIVE HEAT WARNINGS AND WATCHES ARE IN EFFECT FOR THE MID-SOUTH
THROUGH FRIDAY AND MAY NEED TO BE EXTENDED INTO SATURDAY AS WELL.
HEAT INDEX VALUES IN EXCESS OF 110 DEGREES ARE EXPECTED THROUGH THIS
PERIOD.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

SJM

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

21 excessive heat. Local standard time, as filed.

Excessive Heat, Carroll

When
August 3, 11:00 AM CST to 7:00 PM CST
Where
Carroll forecast zone
Reported by
Official NWS Observations
Coordinates
35.973, -88.450 (the zone’s center; the record gives no point)

Heat indices reached between 110 and 120 degrees.

Excessive Heat, Crockett

When
August 3, 11:00 AM CST to 7:00 PM CST
Where
Crockett forecast zone
Reported by
Official NWS Observations
Coordinates
35.814, -89.139 (the zone’s center; the record gives no point)

Heat indices reached between 110 and 120 degrees.

Excessive Heat, Tipton

When
August 3, 11:00 AM CST to 7:00 PM CST
Where
Tipton forecast zone
Reported by
Official NWS Observations
Coordinates
35.497, -89.759 (the zone’s center; the record gives no point)

Heat indices reached between 110 and 120 degrees.

Excessive Heat, Lauderdale

When
August 3, 11:00 AM CST to 7:00 PM CST
Where
Lauderdale forecast zone
Reported by
Official NWS Observations
Coordinates
35.761, -89.631 (the zone’s center; the record gives no point)

Heat indices reached between 110 and 120 degrees.

Excessive Heat, Gibson

When
August 3, 11:00 AM CST to 7:00 PM CST
Where
Gibson forecast zone
Reported by
Official NWS Observations
Coordinates
35.997, -88.933 (the zone’s center; the record gives no point)

Heat indices reached between 110 and 120 degrees.

Excessive Heat, Dyer

When
August 3, 11:00 AM CST to 7:00 PM CST
Where
Dyer forecast zone
Reported by
Official NWS Observations
Coordinates
36.059, -89.414 (the zone’s center; the record gives no point)

Heat indices reached between 110 and 120 degrees.

Excessive Heat, Lake

When
August 3, 11:00 AM CST to 7:00 PM CST
Where
Lake forecast zone
Reported by
Official NWS Observations
Coordinates
36.335, -89.493 (the zone’s center; the record gives no point)

Heat indices reached between 110 and 120 degrees.

Excessive Heat, Obion

When
August 3, 11:00 AM CST to 7:00 PM CST
Where
Obion forecast zone
Reported by
Official NWS Observations
Coordinates
36.358, -89.149 (the zone’s center; the record gives no point)

Heat indices reached between 110 and 120 degrees.

Excessive Heat, Weakley

When
August 3, 11:00 AM CST to 7:00 PM CST
Where
Weakley forecast zone
Reported by
Official NWS Observations
Coordinates
36.298, -88.718 (the zone’s center; the record gives no point)

Heat indices reached between 110 and 120 degrees.

Excessive Heat, Henry

When
August 3, 11:00 AM CST to 7:00 PM CST
Where
Henry forecast zone
Reported by
Official NWS Observations
Coordinates
36.332, -88.301 (the zone’s center; the record gives no point)

Heat indices reached between 110 and 120 degrees.

Excessive Heat, Haywood

When
August 3, 11:00 AM CST to August 4, 7:00 PM CST
Where
Haywood forecast zone
Reported by
Official NWS Observations
Coordinates
35.583, -89.284 (the zone’s center; the record gives no point)

Heat indices reached between 110 and 120 degrees.

Excessive Heat, Madison

When
August 3, 11:00 AM CST to August 4, 7:00 PM CST
Where
Madison forecast zone
Reported by
Official NWS Observations
Coordinates
35.608, -88.838 (the zone’s center; the record gives no point)

Heat indices reached between 110 and 120 degrees.

Excessive Heat, Henderson

When
August 3, 11:00 AM CST to August 4, 7:00 PM CST
Where
Henderson forecast zone
Reported by
Official NWS Observations
Coordinates
35.654, -88.388 (the zone’s center; the record gives no point)

Heat indices reached between 110 and 120 degrees.

Excessive Heat, Decatur

When
August 3, 11:00 AM CST to August 4, 7:00 PM CST
Where
Decatur forecast zone
Reported by
Official NWS Observations
Coordinates
35.603, -88.109 (the zone’s center; the record gives no point)

Heat indices reached between 110 and 120 degrees.

Excessive Heat, Chester

When
August 3, 11:00 AM CST to August 4, 7:00 PM CST
Where
Chester forecast zone
Reported by
Official NWS Observations
Coordinates
35.422, -88.613 (the zone’s center; the record gives no point)

Heat indices reached between 110 and 120 degrees.

Excessive Heat, Hardin

When
August 3, 11:00 AM CST to August 4, 7:00 PM CST
Where
Hardin forecast zone
Reported by
Official NWS Observations
Coordinates
35.199, -88.184 (the zone’s center; the record gives no point)

Heat indices reached between 110 and 120 degrees.

Excessive Heat, McNairy

When
August 3, 11:00 AM CST to August 4, 7:00 PM CST
Where
McNairy forecast zone
Reported by
Official NWS Observations
Coordinates
35.175, -88.564 (the zone’s center; the record gives no point)

Heat indices reached between 110 and 120 degrees.

Excessive Heat, Hardeman

When
August 3, 11:00 AM CST to August 4, 7:00 PM CST
Where
Hardeman forecast zone
Reported by
Official NWS Observations
Coordinates
35.207, -88.993 (the zone’s center; the record gives no point)

Heat indices reached between 110 and 120 degrees.

Excessive Heat, Fayette

When
August 3, 11:00 AM CST to August 4, 7:00 PM CST
Where
Fayette forecast zone
Reported by
Official NWS Observations
Coordinates
35.197, -89.414 (the zone’s center; the record gives no point)

Heat indices reached between 110 and 120 degrees.

Excessive Heat, Shelby

When
August 3, 11:00 AM CST to August 4, 7:00 PM CST
Where
Shelby forecast zone
Deaths
1 direct, 0 indirect
Reported by
Official NWS Observations
Coordinates
35.184, -89.896 (the zone’s center; the record gives no point)

Heat indices reached between 110 and 120 degrees. One death occurred as a result.

Excessive Heat, Shelby

When
August 7, 11:00 AM CST to 7:00 PM CST
Where
Shelby forecast zone
Deaths
2 direct, 0 indirect
Reported by
Official NWS Observations
Coordinates
35.184, -89.896 (the zone’s center; the record gives no point)

Heat indices reached between 110 and 120 degrees. Two deaths occurred as a result.

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Excessive Heat, Shelby2011-08-0465MalePermanent StructureDirect
Excessive Heat, Shelby2011-08-0868MalePermanent HomeDirect
Excessive Heat, Shelby2011-08-1346MalePermanent StructureDirect

What these are

Excessive Heat
Heat at or above the local excessive heat warning criteria, or heat that caused deaths.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Tennessee in 2011Every state in 2011This day in weather historyWarnings in Tennessee, August 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 341710, 341711, 341712, 341713, 341714, 341715, 341717, 341718, 341719, 341720, 341721, 341722, 341723, 341724, 341725, 341726, 341727, 341728, 341729, 341730, 341731.